Wernicke encephalopathy is a brain disorder. It can be associated with a variety of symptoms such as confusion, lack of muscle coordination, and eye movement difficulties.
Wernicke encephalopathy is caused by thiamine (vitamin B1) deficiency. The deficiency may be caused by poor nutrition, problems absorbing vitamins, or both.
Vitamin B deficiency is common in those with alcohol use disorder (AUD). Excessive intake of alcohol is associated with poor diets and damage to the intestines that make it difficult to absorb vitamins. However, not everyone with AUD develops Wernicke encephalopathy. A combination of genes and diet may play a role.
Factors that may increase your risk of Wernicke encephalopathy include:
Symptoms may include:
- Mental status changes, including confusion, poor concentration, lack of emotion, and memory loss
- Vision problems
- Poor coordination
- Difficulty walking and sitting
- Nausea and vomiting
You will be asked about your symptoms and medical history. A physical exam will be done.
The level of thiamine in your blood will be measured. This can be done with a blood test.
Talk with your doctor about the best treatment plan for you. Options include:
- Thiamine supplements—To treat the thiamine deficiency that is causing your Wernicke encephalopathy.
- Dietary changes—You may be referred to a dietitian to help with meal planning, especially if your diet is high in carbohydrates.
If Wernicke encephalopathy is associated with AUD or an eating disorder, you may be referred to a rehabilitation facility.
To help reduce your chance of getting Wernicke encephalopathy, take these steps:
Ensure that you are getting enough thiamine in your diet.
- Daily goals are 1.1 mg a day for women and 1.2 mg a day for men
- Include foods rich in thiamine such as lentils, peas, fortified breakfast cereal, pecans, spinach, oranges, milk, and eggs
Limit your alcohol intake to a moderate level.
- Moderate is 2 or fewer drinks per day for men and 1 or fewer drinks per day for women
- If you have a drinking problem, talk to your doctor right away about treatment options.
- Reviewer: Rimas Lukas, MD
- Review Date: 11/2015 -
- Update Date: 11/16/2015 -